Poster 103 A Follow-up Study About Opioids in Clostridium difficile Infections: Lengthening the Road to Recovery and Hospital Stays

Share
  • Twitter
  • Facebook
  • email
  • StumbleUpon
  • Delicious
  • Google Reader
  • LinkedIn
  • Google Bookmarks

    *EMBARGOED All research presented at the World Congress of Gastroenterology at ACG2017 is strictly embargoed until Monday, October 16, 2017, at 8:00 am EDT.


    Elizabeth S. John, MD

    Elizabeth S. John, MD

    Poster 103 A Follow-up Study About Opioids in Clostridium difficile Infections: Lengthening the Road to Recovery and Hospital Stays

    Author Insight from Elizabeth S. John, MD, Robert Wood Johnson Medical School, Rutgers University

    What’s new here and important for clinicians?

    • With the recent opioid epidemic, it is important for physicians to recognize the interplay between narcotics and Clostridium difficile infections (CDI).
    • Currently, physicians recognize advanced age, acid suppression, immunosuppression, inflammatory bowel disease, and hospitalization. Opioids are not recognized as one of these risk factors.
    • This study shows that over half the patients in our population had significant opioid use. This group of patients were also more likely to have severe or complicated CDI compared with the group of patients not using opioids. There were strong associations between opioids and CDI severity, mortality and length of stay among hospitalized patients.
    • Physicians should carefully consider pain control in patients with Clostridium difficile infections, and attempt to minimize opioids.

    What do patients need to know?

    • Opioids have numerous gastrointestinal adverse effects that are well known among physicians, such as constipation and ileus in which the gut cannot contract normally. With the opioid epidemic, it is crucial to recognize the less well-known adverse effects.
    • Because opioids slow the motility of the GI tract, it can also prolong the effects of bowel infections. Clostridium difficile, a toxin producing bacteria, can cause mild diarrhea to fatal colitis.
    • The research done here shows that while hospitalized, if on opioids, Clostridium difficile infections may be more severe, prolonged in nature, and potentially even deadly.
    • If you are being treated for Clostridium difficile without improvement and are also on opioids for pain control, these medications should be weaned to promote motility of the smooth muscle in the GI tract and quicker clearance of the infection.
    • It is important to be knowledgeable about what medications you are receiving in the hospital. Try to avoid opioids for pain control while hospitalized for Clostridium difficile.

    Read the Abstract

    Author Contact
    Elizabeth S. John, MD, Robert Wood Johnson Medical School, Rutgers University
    elizabethjohn17@gmail.com


    Media Interview Requests:

    To arrange an interview with any ACG experts or abstract authors, please contact Brian Davis of ACG via email at mediaonly@gi.org or by phone at 301-263-9000.

    Share
    • Twitter
    • Facebook
    • email
    • StumbleUpon
    • Delicious
    • Google Reader
    • LinkedIn
    • Google Bookmarks